Asian Journal of Mathematics

Volume 8 (2004)

Number 1

CUBIC EQUATIONS FOR THE HYPERELLIPTIC LOCUS

Pages: 161 – 172

DOI: http://dx.doi.org/10.4310/AJM.2004.v8.n1.a12

Author

SAMUEL GRUSHEVSKY

Abstract

We prove a conjecture from [BK2] that the multi-dimensional vector addition formula for Baker-Akhiezer functions obtained there characterizes Jacobians among principally polarized abelian varieties. We also show that this addition formula is equivalent to Gunning's multisecant formula for the Kummer variety obtained in [Gu2].

We then use this addition formula to obtain cubic relations among theta functions that characterize the locus of hyperelliptic Jacobians among irreducible abelian varieties. In genus 3 our equations are equivalent to the vanishing of one theta-null, and thus are classical (see [M], [P]), but already for genus 4 they appear to be new.

Full Text (PDF format)